Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS El Paso, TX

July 2, 2001Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 2, 2001, 4:48 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 2, 2001, 4:48 PM MDT (22:48 UTC)
Expired
Jul 2, 2001, 5:15 PM MDT
In force
27 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, NM, Hidalgo County, NM

The radar

The Tucson radar (KEMX), 194 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2001-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2001-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
2978 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 022252
SVRELP

NMC017-023-022315-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
448 PM MDT MON JUL 2 2001

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GRANT COUNTY IN NEW MEXICO
  EXTREME NORTHWESTERN HIDALGO COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF RED ROCK

* UNTIL 515 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF REDROCK...OR ABOUT 29
  MILES NORTH OF LORDSBURG...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  5 MILES WEST OF REDROCK AT 455 PM MDT

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS. IF YOU 
ARE IN THE PATH OF THE THUNDERSTORMS...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3269 10893 3262 10873 3281 10866 3286 10884

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:20 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 1:20 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
120 PM MDT MON JUL 2 2001

SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING PARTLY TO MOSTLY SUNNY SKIES TO
SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THE END OF THE WEEK.
HOWEVER SOUTHEASTERLY WINDS AT THE SURFACE WILL PUSH ENOUGH MOISTURE
INTO THE BORDERLAND FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY...ESPECIALLY OVER THE MOUNTAINS.

DISCUSSION...
MODELS IN FAIRLY CLOSE AGREEMENT NEXT SEVERAL DAYS BY CONSOLIDATING
UPPER HIGH CENTER OVER UTAH TONIGHT AND THEN MOVING HEIGHT CENTER
SLOWLY EASTWARD INTO COLORADO BY THURSDAY. AT LOW LEVELS...SEASONAL
THERMAL TROUGHING WILL PERSIST FROM GREAT BASIN THROUGH WESTERN
ARIZONA VICINITY INTO FRIDAY.

OVERALL PATTERN WILL FAVOR DEEP EASTERLY COMPONENT TO FLOW. HOWEVER
MID LEVEL TRAJECTORIES INDICATE MAINLY MODIFIED POLAR AIR MASS WILL
BE TRANSPORTED ALOFT INTO THE CWA WITH SURFACE SOUTHEASTERLY WINDS
ADVECTING SHALLOW LAYER OF GULF OF MEXICO MOISTURE AT LOWEST LEVELS.
THUS NO BIG MOISTURE SURGES EXPECTED THROUGH LATE IN THE WEEK AS
PRECIPITABLE WATER VALUES WILL STAY BETWEEN 3/4 AND AN INCH WHILE
LIFTED INDICES WILL BE AT OR ABOVE -3 MOST AREAS. ANY LIFTING
MECHANISMS LOOK HARD TO FIND. EASTERLY MOVING WAVE OVER SOUTHERN
TEXAS THIS MORNING STILL EXPECTED TO MOVE SOUTH OF THE CWA TOMORROW.
MODELS HINT AT POSSIBLE EAST TO WEST MOVING SHORT WAVES MAY MOVING
ACROSS CWA BUT EXPECT THESE FEATURES TO BE VERY WEAK GIVEN THEN
STRENGTH OF THE HIGH PRESSURE ALOFT. THUS WILL KEEP PRECIP ISOLATED
IN THE LOWER ELEVATIONS WITH MAINLY SCATTERED ACTIVITY OVER HIGH
TERRAIN WHERE OROGRAPHICS WILL PROVIDE EXTRA FORCING.

LATEST AVN NOW MOVING UPPER HIGH ACROSS NORTHERN NEW MEXICO ON
FRIDAY AND ACROSS TEXAS PANHANDLE SATURDAY. THIS PATTERN SUGGESTS
BAJA MOISTURE ADVECTION WILL BE A LITTLE FURTHER WEST THAN EARLIER
MRF FORECAST INDICATING CONVECTION WILL STAY ISOLATED OVER
LOWER ELEVATIONS THROUGH THE WEEKEND.

EL PASO               UU  69/ 94/ 68/ 95/ 69  11111
LAS CRUCES            UU  67/ 93/ 66/ 94/ 64  21111
ALAMOGORDO            UU  67/ 93/ 66/ 94/ 64  21111
CLOUDCROFT            UU  48/ 72/ 47/ 73/ 45  12121
TRUTH OR CONSEQUENCES UU  67/ 94/ 66/ 95/ 64  21111
SILVER CITY           UU  61/ 87/ 60/ 88/ 58  32222
DEMING                UU  66/ 93/ 65/ 94/ 63  21111
LORDSBURG             UU  66/ 95/ 65/ 96/ 63  21111P
SIERRA BLANCA         UU  69/ 93/ 68/ 94/ 66  21111

.ELP...NONE

05 ROGASH

N

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.